Potential Risks of Testosterone Treatment
(Short and Long Term)
Testosterone should not be used in men with breast cancer or known or suspected prostate cancer until fully investigated and cleared for use by a medical specialist.
Patients with severe liver disease or severe kidney disease are not recommended to use testosterone supplements unless specialist medical advice should be sought prior to use because the metabolism of testosterone may cause addition stress on these organs.
Before initiating TRT your doctor should check for prostate abnormalities by means of examination and a blood test for Prostate Specific Antigen (PSA).
These tests will ensure complications of the prostate should not arise due to testosterone usage.
Side effects can occur if testosterone is used in excess quantities. These may include:
- Too frequent or persistent erections of the penis (priapism)
- Nausea and vomiting
- Swelling of the ankles
- Gynecomastia (breast development)
- Increased appetite
These effects are usually associated with excessive levels of serum testosterone due to incorrect dosage. These are unlikely to occur if dosage levels are kept within the normal therapeutic range with testosterone gels and creams.
Benign prostatic hyperplasia (enlarged prostate): The use of testosterone will increase the size of the prostate mainly during the first six months of treatment. Men with testosterone deficiency often have reduced prostate size and most increases in prostate size result in a return to "normal" prostate volume.
A number of medical studies have failed to show any deterioration in obstructive symptoms attributable to benign prostatic hyperplasia during treatment and urinary retention has not been reported at rates higher than in control subjects.
Prostate cancer: The most important theoretical danger of testosterone treatment is to increase the risk of developing prostate cancer. Whilst lowering of testosterone levels is a standard treatment for metastatic prostate cancer, there is no available evidence to suggest that replacement of low testosterone levels into the normal range, leads to any increase in the occurrence of the disease. Numerous medical papers have shown that there was no significant increase in the occurrence of prostate cancer and a variable increase in the levels of prostate specific antigen (PSA). PSA is often below normal in hypogonadal men is often restored to normal with the use of testosterone. The authors of one paper concluded that "there is no compelling evidence that testosterone has a causative role in prostate cancer ....... (nor) increases the risk". During the monitoring of testosterone replacement therapy, regular digital rectal examination and measurement of PSA are recommended.
Adverse Changes in Serum Lipids
Synthetic testosterone derivatives are associated with adverse changes in serum lipids. However the use of pure testosterone (e.g. testosterone implants, patches, creams and gels) is not associated with any changes to cholesterol or serum lipid concentrations.
There is no known interaction between testosterone and lipid lowering medications.
Coronary Heart Disease
A major theoretical concern regarding testosterone administration is the possibility that it could increase the risk of cardiovascular disease. Such a concept is based on the higher incidence of cardio vascular events in men than in women. However, this may be much more readily explicable by protective effects of estrogen in women. There is little data to support a causal relationship between high testosterone levels and heart disease and in fact, a significant body of evidence suggests that the opposite may be true and that men with low testosterone levels may be at higher cardiovascular risk. There are reports that testosterone replacement can improve symptoms of chronic stable angina and there are direct observations showing vasodilation following intra-coronary injections of testosterone. There are no reports of increasing incidence of cardio vascular disease including myocardial infarction, stroke or angina in reports of testosterone replacement therapy.
Polycythemia (an abnormal increase in red blood cells)
A well know side effect of chronic testosterone administration, particularly using the intra muscular route (injections), where high serum testosterone levels are present for some days following each injection, is the occurrence of polycythemia, with a rise in hematocrit (the percent of whole blood that is composed of red blood cells). It is worth noting that men with hypogonadism tend to have anemia and reduced hematocrit concentrations and testosterone replacement leads to normalization.
There is a direct dose relationship between testosterone dose and the incidence of polycythemia. This effect, while not life threatening or severe requires the need for regular monitoring (yearly) by a medical professional of this parameter during testosterone replacement therapy.
Long term risks with testosterone replacement therapy are minimal, particularly in regard to the major concerns addressed above. Side effects from excessive testosterone dosing are noted, but such adverse reactions are extremely unlikely with testosterone cream or gel topical administration.